Alert archive / Oregon / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 21, NWS Boise, ID

June 7, 2006Baker County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at Jun 7, 2006, 4:46 PM PDT for Baker County, Oregon. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2006, 4:46 PM PDT (23:46 UTC)
Expired
Jun 7, 2006, 5:27 PM PDT
In force
41 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

County Baker County, OR

The radar

The Pendleton radar (KPDT), 131 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2006-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2006-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2412 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOI 072347
SVRBOI
ORC001-080030-
/O.NEW.KBOI.SV.W.0021.060607T2346Z-060608T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
446 PM PDT WED JUN 7 2006

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BAKER COUNTY IN NORTHEAST OREGON...

* UNTIL 530 PM PDT.

* AT 441 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF
  BAKER...AND WAS MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAKER CITY AROUND 525 PM PDT.

LAT...LON 4467 11823 4452 11810 4469 11759 4490 11776

$$

JJ
2 follow-up statements
000 
WWUS55 KBOI 080014
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
612 PM MDT WED JUN 7 2006

ORC001-080030-
/O.CON.KBOI.SV.W.0021.000000T0000Z-060608T0030Z/
BAKER OR-
512 PM PDT WED JUN 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR CENTRAL BAKER COUNTY...

AT 503 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 11 MILES 
SOUTHWEST OF BAKER...MOVING NORTHEAST AT 15 MPH. STORM SPOTTERS 
REPORTED THAT THIS THUNDERSTORM WAS CROSSING OREGON HIGHWAY 7 SOUTH 
OF BAKER CITY WITH HEAVY RAIN AND SMALL HAIL.

THE SEVERE THUNDERSTORM WILL BE NEAR...BAKER AROUND 530 PM PDT.

LAT...LON 4467 11823 4452 11810 4469 11759 4490 11776

$$

KP
000 
WWUS55 KBOI 080027
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
627 PM MDT WED JUN 7 2006

ORC001-080037-
/O.CAN.KBOI.SV.W.0021.000000T0000Z-060608T0030Z/
BAKER OR-
527 PM PDT WED JUN 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BAKER COUNTY IS
CANCELLED...

LAT...LON 4467 11823 4452 11810 4469 11759 4490 11776

$$

KP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:20 PM PDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 7, 2:20 PM PDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
320 PM MDT WED JUN 7 2006

.SHORT TERM...FOR SOUTHWEST IDAHO AND SOUTHEAST OREGON TONIGHT
THROUGH FRIDAY. VERY MOIST AND UNSTABLE AIRMASS REMAINS OVER THE
AREA TONIGHT AHEAD OF APPROACHING UPPER LEVEL LOW. KBOI 18Z SOUNDING
HAD ONE INCH OF PW. THOUGH CLOUD COVER HAS KEPT SURFACE TEMPERATURES
DOWN OVER MOST OF FORECAST AREA TODAY ATMOSPHERE REMAINS UNSTABLE.
AREAS THAT HAVE SEEN THE MOST SUN TODAY INCLUDE THE WESTERN MAGIC
VALLEY...WEST CENTRAL...AND BOISE MOUNTAINS. THE BEST SHEAR AND
INSTABILITY IS OVER THESE AREAS THIS AFTERNOON AND EVENING...AND
COULD SUPPORT LONGER LIVED CELLS WITH POTENTIALLY SEVERE
CHARACTERISTICS. ATMOSPHERE OVER REST OF CWA IS UNSTABLE ENOUGH TO
SUPPORT THUNDER AS WELL THOUGH NOT ENOUGH ENERGY AND SHEAR TO FAVOR
SEVERE STORMS. WITH PW VALUES AROUND AN INCH...FLASH FLOODING
REMAINS A THREAT FROM AFTERNOON/EVENING CONVECTIVE ACTIVITY. FOR
TONIGHT UPPER LOW PUSHES INLAND. WATER VAPOR SATELLITE SHOWING MAIN
UPPER LOW CURRENTLY AROUND 45N/130W WITH TROUGH AXIS EXTENDING
SOUTH. BASE OF TROUGH ANCHORED WITH A STRONG PIECE OF ENERGY
SWINGING TOWARD THE CENTRAL CA COAST. WITH ENERGY MOVING INTO THE
NORTHWEST THE THREAT FOR CONVECTION WILL CONTINUE THROUGH TONIGHT.
GFS MODEL LOOKED TO HAVE BETTER 12Z INITIALIZATION WITH ENERGY
COMING AROUND BASE OF THE TROUGH SO CONTINUED WITH TREND TOWARD THIS
SOLUTION. FOR TOMORROW TROUGH AXIS MAKES ITS WAY THROUGH FORECAST
AREA SO THREAT OF CONVECTION CONTINUES WITH GREATEST THREAT AGAIN
FOCUSED OVER SOUTHWESTERN IDAHO ZONES. UPPER LOW SLOWLY TRACKS
ACROSS WASHINGTON AND THE PANHANDLE OF IDAHO FRIDAY NIGHT AND
SATURDAY. WITH TROUGH AXIS AND ASSOCIATED SURFACE FRONT EAST OF THE
AREA BY FRIDAY NIGHT ATMOSPHERE BEGINS TO DRY. PRECIP WILL BE
FOCUSED OVER WEST CENTRAL AND BOISE MOUNTAINS...CLOSER TO THE UPPER
LEVEL ENERGY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...MODELS ARE IN GOOD
AGREEMENT EARLY IN THE PERIOD MAINLY FOR THE WEEKEND...THE GET
CONFUSED BEYOND THAT TIME FRAME. THE WEEKEND APPEARS TO BE DRY WITH
PERIODS OF MOISTURE OVER THE NORTHERN AREAS. THEN...A DEEPER TROF
SWINGS IN FROM THE COAST MONDAY AND TUESDAY WITH DEEPER MOISTURE
SPREADING IN OVER THE AREA.  GFS TAKES A CLOSED LOW OVER THE AREA
MONDAY AND KEEPS IT STATIONARY THROUGH MIDWEEK.  THIS PATTERN COULD
POTENTIALLY BE A WET AND COOL PATTERN IF GFS IS CORRECT. BEYOND DAY
FIVE...MODELS HAVING LOTS OF DIFFICULTY IN AGREEMENT ON PATTERN.

&&

.AVIATION...VFR CONDITIONS WILL DOMINATE THIS EVENING WITH LIGHT
SURFACE WINDS AND MAINLY BROKEN TO OVERCAST MID AND HIGH LEVEL
CLOUDINESS. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
SOUTHERN AND CENTRAL IDAHO DURING THE PAST HOUR AND APPEAR TO BE
GETTING STRONGER. TWEB ROUTES EXPECTED TO BE IMPACTED THE MOST THIS
EVENING WITH THUNDERSTORM ACTIVITY WHILE TERMINAL AREAS WILL HAVE
SCATTERED CONVECTION IN THE VICINITY. CONVECTIVE ACTIVITY EXPECTED
TO BECOME MORE WIDESPREAD DURING THE EVENING AS INCREASING DYNAMICS
SPREAD INLAND FROM THE COAST AND INTERACT WITH MOISTURE ALREADY IN
PLACE. POTENTIAL EXISTS FOR STRONG TO ISOLATED SEVERE STORMS LATE
THIS AFTERNOON AND ESPECIALLY EARLY EVENING OVER NORTHERN PORTIONS
OF THE FORECAST AREA.  ISOLATED WIND GUSTS TO 50 KTS WITH BRIEF
HEAVY RAIN AND HAIL IS ALSO POSSIBLE IN AND NEAR THIS ISOLATED
SEVERE CONVECTION. SEVERE STORM CENTER STILL DECIDING ON WHETHER TO
ISSUE SEVERE CONVECTIVE WATCH BOX BUT EARLIER THINKING WAS THAT ONE
WOULD BE NEEDED LATER TODAY FOR CENTRAL IDAHO AND WESTERN MONTANA.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM..........DG
LONG TERM/AVIATION..GS
Hazardous weather outlook, Jun 7, 7:51 AM PDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
851 AM MDT WED JUN 7 2006

IDZ011>016-028>030-ORZ061>064-081500-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
751 AM PDT WED JUN 7 2006 /851 AM MDT WED JUN 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

AN INCREASE IN MID LEVEL MOISTURE COMBINED WITH AN UNSTABLE
ENVIRONMENT...DAYTIME HEATING...AND FORCING FROM AN UPPER LEVEL
SHORTWAVE TROUGH WILL LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS
TODAY. THE DYNAMICS IN PLACE ARE FAVORABLE FOR THE POSSIBILITY OF
SUPERCELLS WITH HAIL AND GUSTY WINDS. STORMS ARE LIKELY TO FIRST
DEVELOP ALONG HIGHER TERRAIN...BUT WILL MOVE OFF THE MOUNTAINS AS
THE DAY PROGRESSES. THUNDERSTORM RISK WILL DECREASE AFTER SUNSET
AND THEN ONLY A CHANCE FOR SHOWERS WILL REMAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ECOURAGED TO REPORT SIGNIFICANT CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 4:19 PM PDTSevere Thunderstorm WarningBOIBaker26 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.